Texas, 2017

Winter Weather in Texas, December 30 to 31, 2017

December 30 to 31, 2017 · NWS FWD · 27 events in 19 counties and zones

A cold Arctic airmass pushed south through North and Central Texas December 30th. While temperatures had dropped into the 20s early New Year's Eve, areas of freezing drizzle developed and created travel problems across the region.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold Arctic airmass pushed south through North and Central Texas December 30th. While temperatures had dropped into the 20s early New Year's Eve, areas of freezing drizzle developed and created travel problems across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 30, 6:29 PM CST, 31 minutes earlier.

Area forecast discussion, Dec 30, 6:29 PM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
629 PM CST Sat Dec 30 2017

.AVIATION...
An Arctic cold front has moved through the TAF sites as of 23z.
Expect borderline MVFR/IFR conditions through the evening at the
Metroplex sites with ceilings mainly 1000-1300 feet which may
lower to around 700 feet in drizzle and fog. Some drier air will
work its way in from the northeast mid to late evening, so have
ended the -DZ at 04z. Temperatures across the Metroplex ranged
from 35 degrees at KAFW to 40 degrees at KDAL as 23z. Temperatures
will slowly fall throughout the night and should reach freezing
around 03z at KAFW, 08-09z at KDFW and around 10z at KDAL. Weak
lift over the shallow cold airmass should result in redevelopment
of some drizzle overnight, which would become freezing drizzle on
elevated surfaces as temperatures fall below freezing. Thus have
included -FZDZ starting at 08z and continuing through 14z.
Ceilings should improve to MVFR in the Metroplex around 15z and to
VFR after 01z Monday. Northerly winds around 10 knots will
prevail through the overnight hours and speeds will increase to 12
to 14 knots mid to late Sunday morning with some gusts over 20
knots are likely late Sunday morning through the afternoon hours.

At Waco, ceilings should remain IFR through 13z Sunday and through
not mentioned in the TAF, some brief LIFR conditions are possible
in the fog and drizzle. Ceilings are expected to remain IFR
through early Sunday afternoon with an improvement to MVFR by 20z.
North winds around 10 knots will prevail overnight and increase
to 12 to 15 knots late morning into the afternoon with some gusts
to over 20 knots possible.

58

&&

.SHORT TERM... /Issued 329 PM CST Sat Dec 30 2017/
The first surge of arctic air was already through the northwest
half of North Texas this afternoon with the cold front near a
line from Comanche to Dallas to Paris at 3 PM. The front will
continue to move southward through the evening and clear the
entire CWA by mid evening. Although drier air continues to work
in from the north, some patchy drizzle/freezing drizzle will still
be possible through the evening as per NAM solution (which has
done fairly well thus far). We have decided to issue a Winter
Weather advisory for freezing drizzle beginning at 4 PM along and
north of a line from Comanche to Weatherford to Denton to Paris to
account for the possibility of light icing, mainly on elevated
surfaces. We still expect precipitation to be very light and not
measurable, but any precipitation with temperatures below 32
degrees could cause some travel problems. We have decided to
leave the immediate DFW Metroplex out of the advisory for now
since freezing temperatures will be a bit slower to arrive, but
the next shift may need to adjust/expand the Advisory if the
drizzle lingers/redevelops after temperatures reach freezing. The
most likely window of time for freezing drizzle to impact the
northwest half of North Texas, including the Metroplex, will be
during the overnight/predawn hours.

The remainder of North Texas will continue to see cloudy skies,
patchy drizzle/fog and falling temperatures through the night,
but most locations south of a line from Goldthwaite to Hillsboro
to Canton should remain above freezing through sunrise Sunday.

79

&&

.LONG TERM... /Issued 329 PM CST Sat Dec 30 2017/
/Sunday through Saturday/

Patchy freezing drizzle and fog/freezing fog will be ongoing
across the northwest half of the forecast area to start the last
day of 2017. Therefore, we will continue the Winter Weather
Advisory for freezing drizzle through the morning Sunday.
Temperatures across the advisory area will be generally
in the middle and upper 20s at sunrise with 30s elsewhere. The
zone for droplet growth will be confined to the lowest 4000 ft of
the atmosphere so we are confident that the primary precipitation
type will be drizzle/freezing drizzle with mainly trace amounts
expected. There is a slight chance that some very light snow/snow
grains may develop across the northern zones after sunrise as the
arctic air deepens with the arrival of a second arctic intrusion.
However, this second surge of arctic air will be much drier and
should shut precipitation down quickly behind it. By Sunday
afternoon, most precipitation will have moved into Central Texas
where temperatures will be hovering near or just above freezing.

Temperatures on Sunday will be cold and remain steady or fall
through the day with most locations well below freezing by
sunset. The good news is that all precipitation will exit the
CWA by early evening and clouds will partially clear. This will
set the stage for a very cold start to 2018 with temperatures at
midnight generally in the teens and 20s. Wind chills will be in
the single digits Sunday night/Monday morning and will be close
to Wind Chill Advisory criteria in many locations.

The low level moisture will finally get purged out across the
region by Monday and the sun will return, but some higher clouds
will move in through the day which will keep warming to a minimum.
Daytime highs Monday will be below freezing with the exception of
the far southern zones where temperatures will briefly creep into
the middle 30s.

The medium range models do continue to indicate some shortwave
energy moving across Southwest Texas on Monday with light
precipitation accompanying it. The last few model runs have kept
all precip south of the CWA (most likely due to how dry it will be
in the low levels of the atmosphere), so will not include any
PoPs at this time.

Once the sun sets Monday night, temperatures will plummet and
reach the teens in most spots by Tuesday morning. The only good
news is that wind speeds will be relatively light so wind chills
won't be much colder than the actual temperatures.

The remainder of the week will see a slight warmup with
temperatures finally warming above freezing by Wednesday
afternoon. However, another cold front will move across the region
Wednesday night and Thursday and lower temperatures once again. A
more significant warmup will occur on the weekend as an upper
ridge attempts to build in from the west and southerly winds
return.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    29  30  16  27  18 /  20  20   0   0   0
Waco                33  37  20  30  18 /  10  20  10   5   5
Paris               30  32  15  26  15 /  20  20   0   0   0
Denton              24  29  13  26  14 /  20  20   0   0   0
McKinney            27  30  14  26  15 /  20  20   0   0   0
Dallas              30  30  17  28  18 /  20  20   0   0   0
Terrell             31  35  17  29  17 /  20  20   5   0   0
Corsicana           34  36  20  31  18 /  10  20  10   5   5
Temple              33  39  21  30  18 /  10  20  10  10   5
Mineral Wells       26  29  12  26  13 /  20  20   0   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Sunday for TXZ091>095-
100>104-115>117-129.

&&

58/24
Hazardous weather outlook, Dec 30, 3:53 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
353 PM CST Sat Dec 30 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
353 PM CST Sat Dec 30 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Patchy freezing drizzle is possible tonight north of a line from
Goldthwaite to Dallas to Emory. While this precipitation will not be
heavy, any amounts that accumulate could be sufficient to produce
some impacts to travel especially north of a line from Comanche to
Denton to Paris where a Winter Weather Advisory is in effect. A thin
coating of ice may occur on some bridges, overpasses, and on exposed
surfaces such as windshields and stop signs.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The threat for freezing drizzle will continue on Sunday, but will
end from north to south Sunday afternoon and evening. While this
precipitation will not be heavy, any amounts that accumulate could be
sufficient to produce some impacts to travel.

Very cold temperatures are expected Sunday through Tuesday night.
Overnight lows will be in the teens and 20s, but the wind chill
values will fall into the single digits and teens in many locations
with even a few spots below 0 early Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but reports of
any frozen precipitation tonight and Sunday are appreciated.

In the hours before

Special weather statement, Dec 30, 5:10 PM CST, 1 hour 50 minutes before
Special Weather Statement...UPDATED
National Weather Service Fort Worth TX
510 PM CST Sat Dec 30 2017

TXZ105>107-118>123-130>135-141>148-156>162-174-175-310915-
Hunt-Delta-Hopkins-Tarrant-Dallas-Rockwall-Kaufman-Van Zandt-
Rains-Erath-Hood-Somervell-Johnson-Ellis-Henderson-Comanche-Mills-
Hamilton-Bosque-Hill-Navarro-Freestone-Anderson-Lampasas-Coryell-
Bell-McLennan-Falls-Limestone-Leon-Milam-Robertson-
Including the cities of Greenville, Commerce, Cooper,
Sulphur Springs, Fort Worth, Arlington, Dallas, Rockwall, Heath,
Terrell, Kaufman, Forney, Canton, Grand Saline, Wills Point, Van,
Edgewood, Emory, East Tawakoni, Point, Stephenville, Dublin,
Granbury, Oak Trail Shores, Glen Rose, Cleburne, Burleson,
Waxahachie, Ennis, Midlothian, Athens, Gun Barrel City, Comanche,
De Leon, Goldthwaite, Hamilton, Hico, Clifton, Meridian,
Valley Mills, Hillsboro, Corsicana, Teague, Fairfield, Wortham,
Palestine, Lampasas, Copperas Cove, Gatesville, Killeen, Temple,
Fort Hood, Waco, Marlin, Mexia, Groesbeck, Buffalo, Centerville,
Jewett, Normangee, Oakwood, Cameron, Rockdale, Hearne, Franklin,
and Calvert
510 PM CST Sat Dec 30 2017

...Freezing precipitation and minor icing possible tonight and
into Sunday for parts of North and Central TX. Low wind chills
are also anticipated late Sunday into Monday Morning for much of
the area...

* LOCATIONS IMPACTED...While all of North and Central Texas may
  see light freezing drizzle, the greatest risk of light ice
  accumulations will occur along and northwest of a Comanche to
  Denton to Paris line.

* TIMING....Beginning as early as 10 PM Saturday evening...light
  icing due to freezing drizzle may occur near and northwest of an
  Eastland to Denton to Paris line. The threat area for light
  icing due to freezing drizzle could expand southward towards a
  Comanche to DFW to Sulphur Springs during the overnight hours.
  After sunrise and into the day on Sunday, there will remain a
  risk for very light icing as far south as a Killeen to Waco to
  Athens line. All wintry precipitation will end from north to
  south starting around midday Sunday across the north and by
  Sunday evening over the south.

* ACCUMULATIONS...Light icing of a trace to a couple hundredths of
  an inch are possible...especially near and northwest of an
  Eastland to Denton to Paris line.

* IMPACTS...Light icing on elevated surfaces, such as bridges,
  overpasses and some surface streets may lead to hazardous
  travel...especially north and west of the D/FW Metroplex.

* COLD TEMPERATURES...Wind chills Sunday evening will drop into
  the teens across the entire area. By Monday morning single digit
  wind chills are likely and a wind chill advisory will more than
  likely be required.

Prepare for the possibility of some hazardous travel in parts of
North and Central Texas late tonight through Sunday evening.
Normal travel should remain possible, however,  be prepared to
practice safe winter driving techniques - especially when crossing
bridges and overpasses. In addition, individuals are encouraged
to prepare for low wind chills Sunday night into Monday and dress
in layers to avoid hypothermia or frostbite.

24-Bain

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter weather. Local standard time, as filed.

Winter Weather, Eastland

When
December 30, 7:00 PM CST to 8:00 PM CST
Where
Eastland forecast zone
Reported by
Law Enforcement
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Eastland County Sheriff's Department reported that approximately a hundredth of an inch of freezing drizzle was causing icing on a Highway 6 bridge north of the city of Cisco, TX.

Winter Weather, Parker

When
December 30, 8:00 PM CST to 9:00 PM CST
Where
Parker forecast zone
Reported by
Trained Spotter
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

A trained spotter reported that a light glaze was forming on elevated surfaces from freezing drizzle in the city of Weatherford, TX.

Winter Weather, Grayson

When
December 31, 5:00 AM CST to 6:00 AM CST
Where
Grayson forecast zone
Reported by
Social Media
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

A social media report indicated snow falling 1 mile west of the city of Sadler, TX.

Winter Weather, Eastland

When
December 31, 5:30 AM CST to 6:00 AM CST
Where
Eastland forecast zone
Reported by
Law Enforcement
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Cisco Police Department reported freezing drizzle, with accidents on Interstate 20 near Cisco.

Winter Weather, Fannin

When
December 31, 5:30 AM CST to 6:30 AM CST
Where
Fannin forecast zone
Reported by
Social Media
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

A social media report indicated light snow with minor accumulations across the county.

Winter Weather, Cooke

When
December 31, 5:30 AM CST to 6:30 AM CST
Where
Cooke forecast zone
Reported by
Social Media
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

A social media report indicated light snow with minor accumulations across the county.

Winter Weather, Grayson

When
December 31, 5:30 AM CST to 6:30 AM CST
Where
Grayson forecast zone
Reported by
Social Media
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

A social media report indicated light snow with minor accumulations across the county.

Winter Weather, Lamar

When
December 31, 5:30 AM CST to 6:30 AM CST
Where
Lamar forecast zone
Reported by
Social Media
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

A social media report indicated light snow with minor accumulations across the county.

Winter Weather, Erath

When
December 31, 6:00 AM CST to 7:00 AM CST
Where
Erath forecast zone
Reported by
Social Media
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

A social media report indicated an icy bridge near the Erath/Hood County line.

Winter Weather, Hopkins

When
December 31, 6:00 AM CST to 7:00 AM CST
Where
Hopkins forecast zone
Reported by
Law Enforcement
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Sulphur Springs Police Department reported snow flurries in and around the city of Sulphur Springs.

Winter Weather, Parker

When
December 31, 7:00 AM CST to 8:00 AM CST
Where
Parker forecast zone
Reported by
Social Media
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

A social media report indicated that black ice was forming on roads across the county.

Winter Weather, Palo Pinto

When
December 31, 7:00 AM CST to 8:00 AM CST
Where
Palo Pinto forecast zone
Reported by
Social Media
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

A social media report indicated that black ice was forming on roads across the county.

Winter Weather, Wise

When
December 31, 7:00 AM CST to 8:00 AM CST
Where
Wise forecast zone
Reported by
Social Media
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

A social media report indicated that bridges were icing up across the county.

Winter Weather, Jack

When
December 31, 7:00 AM CST to 9:00 AM CST
Where
Jack forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Fire and rescue reported a traffic accident due to ice near the Archer County line.

Winter Weather, Tarrant

When
December 31, 7:00 AM CST to 10:00 AM CST
Where
Tarrant forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A trained spotter reported that the Highway 183 bridge over Interstate 35W was closed due to ice. Accidents had been reported on bridges across the county, and approximately a tenth of an inch of ice had accumulated.

Winter Weather, Wise

When
December 31, 8:00 AM CST to 10:00 AM CST
Where
Wise forecast zone
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Amateur radio reported icy roads with multiple vehicle accidents across the county.

Winter Weather, Parker

When
December 31, 8:00 AM CST to 10:00 AM CST
Where
Parker forecast zone
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Fire and rescue reported a vehicle accident on Interstate 20 in the city of Weatherford, TX. Approximately a tenth of an inch of ice had accumulated.

Winter Weather, Eastland

When
December 31, 8:00 AM CST to 10:00 AM CST
Where
Eastland forecast zone
Reported by
Amateur Radio
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Amateur radio reported that approximately one-eighth of an inch of ice had accumulated on roads in the city of Cisco, TX.

Winter Weather, Hood

When
December 31, 10:00 AM CST to 11:00 AM CST
Where
Hood forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Hood County Sheriff's Department reported a roll-over vehicle accident due to ice near the 900 block of Highway 377 in the city of Granbury, TX.

Winter Weather, Erath

When
December 31, 10:00 AM CST to 11:00 AM CST
Where
Erath forecast zone
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Amateur radio reported that Highway 281 from Stephenville northward to FM 3025 was shut down due to icy roads and vehicle accidents.

Winter Weather, Dallas

When
December 31, 11:00 AM CST to 1:00 PM CST
Where
Dallas forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Dallas County Sheriff's Department reported accidents along Interstate 20 - one at Hampton and another at Highway 67 - due to ice.

Winter Weather, Hunt

When
December 31, 11:00 AM CST to 1:00 PM CST
Where
Hunt forecast zone
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Amateur radio reported multiple accidents between Greenville and Sulphur Springs due to icy roads.

Winter Weather, Hopkins

When
December 31, 11:00 AM CST to 1:00 PM CST
Where
Hopkins forecast zone
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Amateur radio reported multiple accidents across the county due to icy roads.

Winter Weather, McLennan

When
December 31, 4:00 PM CST to 8:00 PM CST
Where
McLennan forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Broadcast media reported numerous accidents (including 6 within 30 minutes) and closures of bridges and flyovers due to icy roads. A light glaze eventually formed on service streets as well.

Winter Weather, Hill

When
December 31, 4:00 PM CST to 6:00 PM CST
Where
Hill forecast zone
Property damage
$5,000
Reported by
NWS Employee
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

A NWS employee reported icy bridges and overpasses and witnessed first responders attending to one accident on a flyover in the city of Hillsboro.

Winter Weather, Bell

When
December 31, 5:00 PM CST to 8:00 PM CST
Where
Bell forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Emergency management and Amateur radio reported icy bridges and overpasses across Bell County with multiple vehicle accidents (including 4 within 20 minutes).

Winter Weather, Coryell

When
December 31, 6:00 PM CST to 8:00 PM CST
Where
Coryell forecast zone
Reported by
Amateur Radio
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Amateur radio reported icing on overpasses in Killeen and Copperas Cove, specifically along Highway 190 and Highway 9.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731895, 731896, 731897, 731905, 731906, 731907, 731908, 731909, 731910, 731911, 731912, 731913, 731914, 731915, 731919, 731916, 731917, 731925, 731926, 731955, 731956, 731957, 731958, 731960, 731961, 731962, 731963.